Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 22, NWS Great Falls, MT

April 19, 2014

NWS Great Falls, MT issued this high wind warning at Apr 19, 2014, 11:37 AM MDT. It took effect at Apr 19, 2014, 9:00 PM MDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2014, 11:37 AM MDT (17:37 UTC)
In effect from
Apr 19, 2014, 9:00 PM MDT
Expired
Apr 20, 2014, 2:24 PM MDT
In force
17 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WWUS75 KTFX 191737
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1137 AM MDT SAT APR 19 2014

MTZ009-048-200400-
/O.UPG.KTFX.HW.A.0015.140420T0000Z-140420T1800Z/
/O.NEW.KTFX.HW.W.0022.140420T0300Z-140421T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
1137 AM MDT SAT APR 19 2014

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
MDT SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE LATE THIS
  EVENING AND BECOME STRONG WITH THE PASSAGE OF A COLD FRONT EARLY
  SUNDAY MORNING. GUSTY WEST WINDS WILL CONTINUE THROUGH SUNDAY
  AFTERNOON. TRAVEL WILL BECOME DIFFICULT FOR HIGH PROFILE
  VEHICLES AND VEHICLES TOWING TRAILERS.

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE LIKELY.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ010-044-045-200400-
/O.NEW.KTFX.HW.W.0022.140420T0300Z-140421T0000Z/
EASTERN GLACIER-TOOLE-LIBERTY-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK...SHELBY...CHESTER
1137 AM MDT SAT APR 19 2014

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
MDT SUNDAY. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE LATE TONIGHT
  AND BECOME STRONG WITH THE PASSAGE OF A COLD FRONT SUNDAY
  MORNING. GUSTY WEST WINDS WILL CONTINUE THROUGH SUNDAY
  AFTERNOON. TRAVEL WILL BECOME DIFFICULT FOR HIGH PROFILE
  VEHICLES AND VEHICLES TOWING TRAILERS.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE LIKELY.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHESTER...SHELBY.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
421 
WWUS75 KTFX 200325
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 PM MDT SAT APR 19 2014

MTZ009-010-044-045-048-201200-
/O.CON.KTFX.HW.W.0022.000000T0000Z-140421T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CHESTER...CHOTEAU
925 PM MDT SAT APR 19 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT SUNDAY. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL CONTINUE TO INCREASE
  OVERNIGHT...BECOMING STRONG WITH THE PASSAGE OF A COLD FRONT
  SUNDAY MORNING. GUSTY WEST WINDS WILL CONTINUE THROUGH SUNDAY
  AFTERNOON. TRAVEL WILL BECOME DIFFICULT FOR HIGH PROFILE
  VEHICLES AND VEHICLES TOWING TRAILERS.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE 
  LIKELY.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHESTER...SHELBY.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
446 
WWUS75 KTFX 201115
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT SUN APR 20 2014

MTZ009-010-044-045-048-210000-
/O.CON.KTFX.HW.W.0022.000000T0000Z-140421T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CHESTER...CHOTEAU
515 AM MDT SUN APR 20 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

* TIMING AND MAIN IMPACT: GUSTY WEST WINDS WILL CONTINUE THROUGH
  THIS AFTERNOON. TRAVEL MAY BE DIFFICULT FOR HIGH PROFILE VEHICLES
  AND VEHICLES TOWING TRAILERS.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE 
  LIKELY.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHESTER...SHELBY.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
131 
WWUS75 KTFX 202024
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT SUN APR 20 2014

MTZ009-010-044-045-048-202130-
/O.CAN.KTFX.HW.W.0022.000000T0000Z-140421T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CHESTER...CHOTEAU
224 PM MDT SUN APR 20 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

CONDITIONS THAT FAVORED HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT
ARE WEAKENING. GUSTY WEST WINDS WILL CONTINUE THROUGH THE
AFTERNOON...BUT HIGH WINDS ARE NO LONGER EXPECTED IN THIS AREA.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 19, 11:25 AM MDT, 12 minutes earlier.

Area forecast discussion, Apr 19, 11:25 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1125 AM MDT Sat Apr 19 2014

update aviation section...
.UPDATE...
The forecast is on track for today with southwest winds
across area and highs reaching the 60s for the lower elevations.
Cooler air and clouds should push out of northern Hill and Blaine
counties this afternoon but have increased cloud cover there for
the remainder of the morning. Langlieb

&&

.AVIATION...
UPDATED 1725Z.
VFR conditions will continue across the region through mid-day
Sunday. A cold front will push across the area overnight...between
06Z and 10Z sunday morning. As the front moves through, ceilings
will drop to around 8000 feet, and winds will become strong and
gusty for a period. Gusts to will be 30-40 kts, with some gusts near
50kts around KCTB. Precipitation and any lower level cloud-cover
should remain along and west of the Continental Divide. db

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT Sat Apr 19 2014/
Today through Monday...An upper ridge will move into western Montana
this morning and to central Montana this afternoon. This should keep
the forecast area dry and skies should be mostly sunny. Winds will
be much lighter than those of Friday. The next upper air disturbance
will move into western Montana later tonight and then into eastern
Montana Sunday afternoon. The associated cold front is expected to
reach Cut Bank and Drummond around midnight and then should be east
of a Lewistown to Bozeman line by late tonight. Behind the cold
front gusty winds will develop. With the quick-moving cold front and
winds aloft becoming moderately strong confidence in high winds over
the Rocky Mountain Front is moderate so have issued a high wind
watch which will start this evening and last into Sunday morning.
Farther east confidence in high winds is low so did not issue a high
wind watch. Models are in agreement in not forecasting much moisture
with the disturbance/cold front and expect no more than a few
showers east of the Rocky Mountain Front. After the disturbance
expect generally dry conditions which will be aided by the next
upper ridge which will move over western and central Montana Sunday
night. On Monday southwest flow aloft will develop and expect an
increase in high level moisture. However low levels will be quite
dry and even though afternoon temperatures will be on the warm side
expect little if any instability. Due to this and also models
forecasting little if any lift..have dropped the mention of
precipitation for Monday. Blank

Monday night through Saturday...Large scale upper level trough moves
onto the west coast Monday night and progresses east into the
interior western US Tuesday, crossing the Rockies Tuesday
night/Wednesday. Models are in fair agreement through Tuesday night
with SW flow aloft ahead of the trough bringing warming to the
region on Tuesday before the initial shortwave and upper level jet
energy associated with the trough approach the Northern Rockies late
Tuesday afternoon. Inverted trough of low pressure at the surface
and cold front will shift east across the forecast area Tuesday
night in conjunction with good mid-upper level forcing associated
with the trough, bringing widespread precipitation to most of the
forecast area. Enough warming and destabilization occurs Tuesday
afternoon ahead of the trough for a chance of thunderstorms late
Tuesday afternoon and evening, mainly over central and eastern
portions of the forecast area. Models then diverge with the
evolution of the trough Wed/Thurs with GFS model continuing to
depict a closed/stacked system that slowly drifts from eastern MT
into the Dakotas, resulting in continued wrap around precipitation
and northerly/moist upslope flow through at least Thursday morning,
while the ECMWF model moves the system through much quicker with
drying and weak ridging moving over the region late Wednesday
through Thursday. With a downstream upper level ridge over the
central US/Canada depicted by both models, am leaning toward a
solution slower than the ECMWF but not as wet/prolonged as the GFS
and have maintained higher pops through Wednesday evening with
gradual drying Wednesday night/Thursday. Cooler temperatures are
expected Wednesday and Thursday as the upper trough moves over the
region with snow levels lowering to around 5000-6000 ft Wednesday,
then as low as around 4000 ft Wednesday night. By Friday, models
come back into agreement, at least at the large scale, with weak
upper level ridging shifting east across the region before the next
deep trough in the eastern Pacific/Gulf of AK moves onto the west
coast next weekend. Hoenisch

HYDROLOGY...
Expect increased snow melt Monday through Tuesday as snow levels
range from 7000 to 8000 feet in the north to 8000 to 9000 feet in
the south. Confidence remains high that most locations should see at
least a quarter of an inch of precipitation late Tuesday and Tuesday
night with central portions of the forecast area likely to see
around a half inch of precipitation during this period. Convective
nature of precipitation Tuesday evening could result in localized
heavier amounts. Confidence remains low however for additional
precipitation amounts Wednesday and Thursday due to model
differences. The threat for flooding will increase early next week
with increased snowmelt followed by widespread precipitation Tuesday
night. For Wednesday and Thursday, cooler temperatures and lower
snow levels should reduce runoff from snowmelt at higher elevations.
Hoenisch/Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  64  41  59  35 /   0  10  10   0
CTB  61  37  57  30 /   0  10  10   0
HLN  67  39  61  37 /   0  10  10   0
BZN  67  33  62  32 /   0  20  10   0
WEY  55  33  55  29 /   0  20  10   0
DLN  66  34  61  34 /   0  10  10   0
HVR  64  38  65  32 /   0  20  10   0
LWT  62  36  57  32 /   0  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from 6 PM MDT this evening through Sunday
morning Northern Rocky Mountain Front...Southern Rocky Mountain
Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Apr 19, 6:28 AM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 AM MDT SAT APR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 4 SSE BYNUM             47.93N 112.29W
04/18/2014  M70 MPH          TETON              MT   CO-OP OBSERVER

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:36 AM MDTHigh Wind WatchTFX8 hr

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.